Results 1 to 6 of 6

Thread: Bad dreams caused by Melatonin???

  1. #1
    Senior Member
    Join Date
    Jan 1970
    Location
    United States
    Posts
    642


    Does anyone know if Melatonin given for sleep can cause bad dreams? I started it almost a week ago with my son and only 1 to 1.25 mg at night. He fell asleep fast- within 30 minutes- and he slept well the first night. After the second night he was falling apart before we could get him to bed and he then woke up several times each night therafter crying and acting very scared. He has not been rocked to sleep in a very long time and that is all he wanted was to be rocked. I stopped the Melatonin last night and gave a small dose of Benadryl instead (due to a runny nose) and he slept all night.


    Has anyone else noticed bad dreams with taking Melatonin or giving it to your kids? Does anyone alse use Benadryl or other sleep aids to help encourage sleep? I am thinking of asking the dr. for a prescription at this point- he goes to sleep pretty well but wakes up playing for hours each night and it wears us all out. It would be OK if he would nap the next day but he won't unless he is very sick or something.


    Any feedback would be greatly appreciated!!!!!!

  2. #2
    Senior Member
    Join Date
    Jan 1970
    Location
    United States
    Posts
    324
    I am considering doing Melatonin and I read that one of the side effects is very vivid dreams.

  3. #3
    Senior Member
    Join Date
    Jan 1970
    Location
    Posts
    2,482


    How did you decide on that dose? It may be way high foryour child'sneurological development and size. We gave our 53 pound son 1 mg, and it knocked him out really well. However, after about 5 hours, he was back up.


    I readup on it like a fiend before trying it. There ARE side effects, including very vivid dreams that one doesn't hear much about. There are health related side effects, too, which is why we cleared it through our pediatrician. She in turn consulted her favorite child psychiatrist to make sure he was on board. It was the two of them who determined the dose. All the clinical sites I visited starting at the lowest possible dose, so I felt comfortable with a single mg.


    Also, did you know that Melatonin comes in a time released form? This is really what would benefit our son, and it sounds like yours. However, you'd have to get the pill or capsule down their little gullets without them chomping it.


    Our son was up at 230, then 430 today so I truly feel your pain. Be careful with the Benadryl. That stuff can be habit forming. Maybe he is too used to something keeping asleep and hasn't yet learned to regulate??? Don't know, but wish you luck. Try breaking that pill into half, or see what the doc says.

  4. #4
    Senior Member
    Join Date
    Jan 1970
    Location
    United States
    Posts
    305


    my son since 32lbs now 35lbs takes 1 mg chewable from gnc. it varies and it doesnt work for everyone. an adult dose is 1-3 mg. it really depends on if your body doesnt make enough melatonin, makes enough, or makes too much.


    if my son gets 2 mg he gets night terrors and/or very vivid dreams. you may want to try half a dose, or try the GNC pill. if still gets night terrors take him off he doesnt need it. you can find info on search engines but it took me along time to figure out you have to search MELATONIN/NIGHTMARES or the specific symptom. if you just type in melatonin you wont see anything but how safe it is.


    we do still use it with much success for winding down to sleep and reducing aggressions, stimming, etc. id try 1/2 mg before you give up.

  5. #5
    Senior Member
    Join Date
    Jan 1970
    Location
    Posts
    2,482


    The internet is full of resources. Note that for children, they recommend starting at 0.3 mg! And that for some kids, too much can cause seizures.


    There is currently no recommended dose for melatonin supplements. Different people will have different responses to its effects. Lower doses appear to work better in people who are especially sensitive. Higher doses may cause anxiety and irritability.


    The best approach for any condition is to begin with very low doses of melatonin. Keep the dose close to the amount that our bodies normally produce (< 0.3 mg per day). You should only use the lowest amount possible to achieve the desired effect. Your doctor can help you determine the most appropriate dose for your situation, including how to increase the amount, if needed.


    Pediatric
    <UL>
    <LI>Less than 0.3 mg/day. Although studies in children suggest that doses of 1-10 mg melatonin have little to no side effects, there is not enough information to clearly say that doses greater than 0.3 mg per day are safe in children under age 15. In fact, doses between 1 to 5 mg may cause seizures in this age group.</LI>[/list]

  6. #6
    Senior Member
    Join Date
    Jan 1970
    Location
    United States
    Posts
    2,651
    Ohhh ya, medication can certainly effect how the brian works and the chemicals it produces. I have read of similar warnings on other drugs and read others experiences with these things. SOmetimes nowdays when a commercial runs about new drugs one of the side effects is issues when sleeping and I certainly can see nightmares being an issue with sleep.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •